Ask the Doctors October 2011 Issue

Ask The Doctors: October 2011

I take three different blood pressure medications—six pills total—every day. They are isosorbide mononitrate, amlodipine, and atenolol. They seem to do a good job bringing down my blood pressure, but before my 6 p.m. atenolol and then later before my 10 p.m. amlodipine, my blood pressure shoots up. I’m worried about carrying an elevated blood pressure for much of the evening. I know it goes up in the early hours before I wake up, too. What can you tell me about how these fluctuations are affecting my health? My doctor says I shouldn’t worry. And is it possible to keep the blood pressure under control 24 hours a day?

For most people, the target blood pressure (BP) should be less than 130 systolic (top number) and less than 85 diastolic (bottom number).  And yes, it is possible to keep it under control around-the-clock. The daily variations which you have observed result from your own body’s function, from extrinsic mechanisms, and from the serum concentrations of your medications. Every person has a pre-dawn surge in their blood levels of cortisol, an essential hormone released by the adrenal glands, which tends to raise BP.  Your pressures can also be affected by what you eat or drink, how awake or sleepy you are, your activity level, and whether or not you are experiencing anxiety or pain.  Finally, the serum concentrations of your medications have peaks and valleys which can affect BP.

From your description, your doctor has already made changes to try and treat your BP more evenly, since some of your pills are taken twice a day. This is a helpful way to smooth out pressures. Also, choosing medications like amlodipine with long serum half-lives tends to keep BPs more controlled.   In your case, although you did not mention your specific BP values, it sounds like you could probably use another antihypertensive medication. Diuretics such as hydrochlorothiazide (HCTZ) and angiotensin-converting enzyme (ACE) inhibitors, such as lisinopril are very effective drugs, which may drop your BP down into the normal range. Other important maneuvers to take include following a low-salt diet, and engaging in daily aerobic exercise. These actions should help to normalize your BP, as well. Please discuss these options with your doctor.

I have atrial flutter. I read a lot about atrial fibrillation, but how is atrial flutter different? Also, I find myself laboring to breathe at times, with or without physical activity. Could that be related to the flutter? Do the symptoms of atrial flutter tend to get worse?

Atrial flutter and atrial fibrillation (“a-fib”) are very similar cardiac arrhythmias, and are generally treated the same way.  They are both supraventricular, meaning that the abnormal electrical signals originate above the level of the ventricles, more specifically in the atria.  Whereas atrial flutter is caused by an electrical current circling around and around (until it is finally interrupted), afib is a more chaotic rhythm.  These characteristics are reflected by their appearances on a 12-lead electrocardiogram (EKG): Atrial flutter exhibits repeated identical little wavelets, whereas afib is completely random. Both atrial flutter and atrial fibrillation can be treated with an electric shock (direct current cardioversion), with medications, or with a catheter-based “ablation” procedure, where little burns are placed on the inside of the atria. In general, ablations of atrial flutter tend to be more successful than similar procedures on afib. 

Regarding your breathing difficulties, they certainly could be related to the flutter.  The heart does not move blood forward as effectively when you are in atrial flutter (or afib), compared with “sinus” rhythm, when the heart’s normal pacemaker is in control.  It also tends to run at a faster rate, which can sometimes lead to a drop in the pump function, as defined by the left ventricular ejection fraction, or “EF.” I would strongly encourage you to speak to your cardiologist about your symptoms, and about possible treatments to get your heart out of the atrial flutter rhythm.